Link between acetaminophen and allergies

September 23, 2008

Researchers from New Zealand said a study suggests a link between acetaminophen and the development of childhood asthma and allergies.

Using data from more than 200,000 children in 31 countries, researchers found infants given acetaminophen-based pain relievers for fever were 46 percent more likely to develop asthma by age 6 or 7, ABC News reported Friday. Children given acetaminophen-based painkillers by the time they turned 6 were three times as likely to have severe asthma symptoms.

The researchers, however, said the findings may have been confounded by other factors. Lead researcher Dr. Richard Beasley of the Medical Research Institute of New Zealand in Wellington said parents should continue to treat their child’s high fevers with acetaminophen.

U.S. doctors also warned parents against throwing away their packages of Children’s Tylenol. “Misrepresenting this will cause unnecessary panic,” Peter Catalano, chairman of the department of otolaryngology at the Lahey Clinic in Burlington, Mass., told ABC News. “The science is absent.”

http://www.upi.com/Science_News/2008/09/19/Link_between_acetaminophen_and_allergies/UPI-69041221869928/,http://abcnews.go.com/Health/AllergiesNews/story?id=5836380&page=1

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: